Alert archive / Florida / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS Jacksonville, FL

April 23, 1997Alachua County, Florida

NWS Jacksonville, FL issued this flash flood warning at Apr 23, 1997, 8:43 AM EDT for Alachua County, Florida. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 1997, 8:43 AM EDT (12:43 UTC)
Expired
Apr 23, 1997, 12:45 PM EDT
In force
4 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Alachua County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 0.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-215 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 231243
FFWJAX
FLC001-231645-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
843 AM EDT WED APR 23 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 1245 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...ALACHUA COUNTY
 
ALACHUA COUNTY EMERGENCY MANAGEMENT HAS REPORTED EXTENSIVE STREET
FLOODING IN THE GAINESVILLE AREA. RADAR RADINFALL ESTIMATES INDICATE
THAT RAINFALL TOTALS OF 2 TO 3 INCHES OVER THE PAST SEVERAL HOURS. THE
HEAVY RAINFALL WILL CONTINUE THROUGH AT LEAST NOON AND MOTORISTS ARE
ADVISED TO USE EXTREME CAUTION.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS TH2E
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
SANDRIK
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 2:10 AM EDT, 6 hours 33 minutes earlier.

Area forecast discussion, Apr 23, 2:10 AM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 AM EDT WED APR 23 1997

LTST SFC ANAL SHOWS LOW ACROSS N GA WITH SECONDARY LOW ACROSS SOUTHERN AL
WITH FNT XTNDG ACROSS N GA...CNTRL AL...AND SE MS. SAT LOOPS SHOW
SUBTROPICAL JET ACROSS GULF WITH POLAR JET DIGGING INTO SE. ACCOMPANYING
THESE WE HAVE TWO JET STREAKS COMBINING WITH INCREASED DIFF VORT AVECTION
ACROSS ATMOSPHERIC COLUMN...AND DRY AIR INTRUSION AT MID LVLS...TO CREATE
THREAT OF SVR WX. ETA SEEMS TO HAVE A GUD HNDL OF SITUATION SO WILL STICK
WITH IT. AT THIS TIME IT SEEMS TO ME THAT MAIN THREAT OF SVR WX WILL CONT
FOR GA THRU THE LATE MORNING HOURS WITH THREAT OF SVR WX MOVG INTO FL AFTER
SUNRISE. LOOKING AT HELICITY VALUES IN NAWIPS AND SNDGS ACROSS THE AREA
FROM 00Z I BELIEVE THAT MAIN THREAT WITH STORMS WILL BE LARGE HAIL...
DUE TO DRY AIR INTRUSION ALOFT WITH WET BULBS RANGING BETWEEN 9000/10000...
ACROSS BOTH SE GA AND FL WITH THREAT OF TORNADIC ACTIVITY GREATEST NORTH
OF CWA.

SSI TU 081/054 075/055 18600
JAX TU 082/053 076/051 18700
GNV TU 082/052 077/050 18700

SANTOS

In the hours before

Local storm report, Apr 23, 7:18 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
718 AM EDT WED APR 23 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    CALLAHAN                  FL   TORNADO
04/23/97   NASSAU                         PRELIMINARY REPORT...POWER
                                          OUT WITH TREES DOWN.

0515 AM                              FL   TORNADO
04/23/97   NASSAU                         TORNADO TOUCHDOWN AT
                                          INTERSTATE 95 AND STATE
                                          ROAD A1A.

0535 AM    ARLINGTON                 FL   WIND DAMAGE
04/23/97   DUVAL                          LARGE TREE DOWN ACROSS
                                          HOUSE ON PINCANNON ROAD

0540 AM    JACKSONVILLE              FL   WIND DAMAGE
04/23/97   DUVAL                          TREES DOWN ACROSS
                                          PICKETVILLE ROAD

0545 AM    JACKSONVILLE              FL   WIND DAMAGE
04/23/97   DUVAL                          TREES AND POWER LINES DOWN
                                          ON GARDEN STREET
Local storm report, Apr 23, 7:18 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
718 AM EDT WED APR 23 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    CALLAHAN                  FL   TORNADO
04/23/97   NASSAU                         PRELIMINARY REPORT...POWER
                                          OUT WITH TREES DOWN.

0515 AM                              FL   TORNADO
04/23/97   NASSAU                         TORNADO TOUCHDOWN AT
                                          INTERSTATE 95 AND STATE
                                          ROAD A1A.

0535 AM    ARLINGTON                 FL   WIND DAMAGE
04/23/97   DUVAL                          LARGE TREE DOWN ACROSS
                                          HOUSE ON FINCANNON ROAD
0540 AM    JACKSONVILLE              FL   WIND DAMAGE
04/23/97   DUVAL                          TREES DOWN ACROSS
                                          PICKETVILLE ROAD

0545 AM    JACKSONVILLE              FL   WIND DAMAGE
04/23/97   DUVAL                          TREES AND POWER LINES DOWN
                                          ON GARDEN STREET
Local storm report, Apr 23, 7:20 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
718 AM EDT WED APR 23 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    CALLAHAN                  FL   TORNADO
04/23/97   NASSAU                         PRELIMINARY REPORT...POWER
                                          OUT WITH TREES DOWN.

0515 AM                              FL   TORNADO
04/23/97   NASSAU                         TORNADO TOUCHDOWN AT
                                          INTERSTATE 95 AND STATE
                                          ROAD A1A.

0535 AM    ARLINGTON                 FL   WIND DAMAGE
04/23/97   DUVAL                          LARGE TREE DOWN ACROSS
                                          HOUSE ON PINCANNON ROAD

0540 AM    JACKSONVILLE              FL   WIND DAMAGE
04/23/97   DUVAL                          TREES DOWN ACROSS
                                          PICKETVILLE ROAD

0545 AM    JACKSONVILLE              FL   WIND DAMAGE
04/23/97   DUVAL                          TREES AND POWER LINES DOWN
                                          ON GARDEN STREET
Special weather statement, Apr 23, 8:20 AM EDT, 23 minutes before
FLZ020>025-030>033-035>038-040-501-231800-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
820 AM EDT WED APR 23 1997

...THE TORNADO WATCH FOR NORTHEAST FLORIDA UNTIL 9 AM HAS BEEN
CANCELLED...AND A NEW TORNADO WATCH IS IN EFFECT FOR MUCH OF NORTHEAST
FLORIDA UNTIL 2 PM...

A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST FLORIDA...EXCEPT
NASSAU...BAKER AND HAMILTON COUNTIES UNTIL 2 PM.

SHORTLY AFTER 8 AM A TORNADO WAS REPORTED ON THE GROUND NEAR ARCHER IN
SOUTHWEST ALACHUA COUNTY. OTHER TORNADOES AND SEVERE THUNDERSTORMS
HAVE BEEN REPORTED ACROSS NORTHEAST FLORIDA OVERNIGHT AND EARLY THIS
MORNING.

AT 820 AM THE SQUALL LINE WAS FOUND FROM THE ARCHER AND GAINESVILLE
AREAS TO STARKE AND WALDO AND THEN CONTINUING EAST TO NEAR BOSTWICK...
HASTINGS AND CRESCENT BEACH.

THE MAIN THREAT FROM THESE STORMS WILL CONTINUE TO BE STRONG WINDS
AND HAIL...WITH ISOLATED TORNADOES POSSIBLE AS THEY MOVE EAST AND
SOUTHEAST.

SPOTTERS WILL CONTINUE TO BE NEEDED.

MOHLIN
Special weather statement, Apr 23, 8:21 AM EDT, 22 minutes before
FLZ020>025-030>033-035>038-040-501-231800-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
820 AM EDT WED APR 23 1997

...THE TORNADO WATCH FOR NORTHEAST FLORIDA UNTIL 9 AM HAS BEEN
CANCELLED...AND A NEW TORNADO WATCH IS IN EFFECT FOR MUCH OF NORTHEAST
FLORIDA UNTIL 2 PM...

A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST FLORIDA...EXCEPT
NASSAU...BAKER AND HAMILTON COUNTIES UNTIL 2 PM.

SHORTLY AFTER 8 AM A TORNADO WAS REPORTED ON THE GROUND NEAR ARCHER IN
SOUTHWEST ALACHUA COUNTY. OTHER TORNADOES AND SEVERE THUNDERSTORMS
HAVE BEEN REPORTED ACROSS NORTHEAST FLORIDA OVERNIGHT AND EARLY THIS
MORNING.

AT 820 AM THE SQUALL LINE WAS FOUND FROM THE ARCHER AND GAINESVILLE
AREAS TO STARKE AND WALDO AND THEN CONTINUING EAST TO NEAR BOSTWICK...
HASTINGS AND CRESCENT BEACH.

THE MAIN THREAT FROM THESE STORMS WILL CONTINUE TO BE STRONG WINDS
AND HAIL...WITH ISOLATED TORNADOES POSSIBLE AS THEY MOVE EAST AND
SFOUTHEAST.

SPOTTERS WILL CONTINUE TO BE NEEDED.

MOHLIN
Local storm report, Apr 23, 8:36 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
718 AM EDT WED APR 23 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    CALLAHAN                  FL   TORNADO
04/23/97   NASSAU                         PRELIMINARY REPORT...POWER
                                          OUT WITH TREES DOWN.

0515 AM                              FL   TORNADO
04/23/97   NASSAU                         TORNADO TOUCHDOWN AT
                                          INTERSTATE 95 AND STATE
                                          ROAD A1A.

0535 AM    ARLINGTON                 FL   WIND DAMAGE
04/23/97   DUVAL                          LARGE TREE DOWN ACROSS
                                          HOUSE ON FINCANNON ROAD
0540 AM    JACKSONVILLE              FL   WIND DAMAGE
04/23/97   DUVAL                          TREES DOWN ACROSS
                                          PICKETVILLE ROAD

0545 AM    JACKSONVILLE              FL   WIND DAMAGE
04/23/97   DUVAL                          TREES AND POWER LINES DOWN
                                          ON GARDEN STREET

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:59 AM EDTTornado WarningJAXNassau31 min
Apr 23, 5:29 AM EDTSevere Thunderstorm WarningJAXDuval61 min
Apr 23, 7:29 AM EDTSevere Thunderstorm WarningJAXClay31 min
Apr 23, 7:38 AM EDTSevere Thunderstorm WarningJAXColumbia, Suwannee37 min
Apr 23, 7:46 AM EDTSevere Thunderstorm WarningJAXSaint Johns44 min
Apr 23, 7:57 AM EDTTornado WarningJAXClay, Putnam33 min
Apr 23, 8:13 AM EDTTornado WarningJAXAlachua47 min
Apr 23, 8:31 AM EDTTornado WarningJAXBradford, Clay59 min
Apr 23, 9:41 AM EDTSevere Thunderstorm WarningJAXFlagler49 min
Apr 23, 9:56 AM EDTTornado WarningJAXMarion64 min
Apr 23, 10:08 AM EDTFlash Flood WarningJAXPutnam4 hr
Apr 23, 10:31 AM EDTSevere Thunderstorm WarningJAXFlagler29 min
Apr 23, 11:39 AM EDTSevere Thunderstorm WarningJAXAlachua36 min
Apr 23, 11:50 AM EDTSevere Thunderstorm WarningJAXClay40 min

Nearby

Flash Flood Warnings in Florida, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.